Maine, 2020Heat in Maine, August 11, 2020
August 11, 2020 · NWS CAR · 6 events in 6 counties and zones
combined to produce Heat Index readings in the mid to upper 90s.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 11, 8:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 11, 8:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
922 AM EDT Tue Aug 11 2020
.SYNOPSIS...
Hot humid conditions will occur today. A cold front will
approach tonight then slowly cross the region Wednesday. A
secondary cold front will cross the region Thursday evening.
High pressure will build across the region Friday through this
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
Dropped Dense Fog Advisory as fog has retreated back to the Gulf
of Maine. Some of the islands along the Hancock County coast and
portions of the Washington County coast maintain some fog, but
this fog will also lift in the next hour or two. Otherwise, the
rest of the forecast looks good. The best chance for strong or
severe storms appears to be in the North Woods late this
afternoon and evening. This will be the remnants of the same
feature that hit Iowa and Illinois yesterday. Whatever forms
will track across northern Aroostook County this evening.
Previous Discussion...
A cold front moving east across Quebec province will approach
the Saint Lawrence River Valley this evening, then slowly move
to northern Maine overnight. Hot humid conditions will occur
across the region today. Have issued Heat Advisories for
southern Piscataquis, central/southern Penobscot and interior
Hancock counties this afternoon. Have also issued a Dense Fog
Advisory for coastal and interior Downeast areas this morning.
Based on forecast soundings and thunderstorm indices, expect
scattered showers and thunderstorms will develop this afternoon,
most numerous across the north and mountains, with lesser
chances Downeast. Thunderstorms across the north and mountains
this afternoon will be capable of producing gusty winds and
hail. Northern Maine has been placed in a marginal risk for
severe thunderstorms this afternoon. The approaching cold front
could supply additional support to the thunderstorms across
northern areas later this afternoon into the evening. With
elevated precipitable water values, heavy rain is also possible
with any thunderstorms this afternoon into the evening with
training thunderstorms also possible. Showers/thunderstorms will
persist tonight in advance of the slow moving cold front, most
numerous across northern areas with lesser chances Downeast.
Gusty winds and hail will also remain possible early tonight.
High temperatures today will range from the mid to upper 80s
north, to the upper 80s to around 90 interior Downeast with mid
70s to mid 80s along the Downeast coast. Low temperatures
tonight will range from the mid to upper 60s across much of the
forecast area, with lower to mid 60s along the Downeast coast.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front is expected to stretch from east-central Quebec
through southeastern Quebec and into Vermont Wednesday morning.
Remnant isolated to scattered showers from earlier diurnal
convection will affect northern Maine through the morning hours
along with mild and humid conditions. However, drier air aloft
is expected to move over the forecast area early, which will act
to limit coverage and vertical growth of showers through the
morning. The front will move through the forecast area during
the mid to late afternoon hours, before crossing over the
coastal waters overnight Wednesday night. Forcing from the front
and sea breeze may be enough to overcome the dry air aloft and
generate showers and perhaps an isolated thunderstorm across
eastern and interior Downeast Maine Wednesday afternoon. Bulk
shear less than 20 kts will favor mainly pulse storm modes. Any
storms that develop will be capable of producing brief, gusty
winds given the high DCAPE environment over a relatively narrow
area just north of the marine layer. Given the relatively narrow
spatial extent and uncertainty, enhanced wording was not added
at this time.
Clearing skies Wednesday night will allow temperatures to cool
into the 50s to lower 60s, but will still remain above seasonal
normals. A shortwave trough will move through northern Maine on
Thursday. The area will also be within the right entrance region
of the jet streak and an area of greater 850 to 700mb moisture.
A secondary cold front is also seen on 925mb theta-e forecast
charts by 0z Friday. While there are questions with the depth
of the cloud layer, current thinking is that models depict the
capping inversion too low given the lifting mechanisms present,
so a mention of a slight chance of showers was added across
northern Maine Thursday afternoon despite little to no model
support. High temperatures will be slightly cooler across the
north and slightly warmer along the coast in response to
offshore flow. By Thursday night, the secondary cold front will
cross through the area. Clear skies and advection of cooler,
drier air will allow temperatures to drop well into the 50s
across northern Maine and closer to normal. While a few of the
more sheltered spots may be able to decouple and cool more
efficiently, most areas will maintain a light north breeze as
the area remains wedged between high pressure over Quebec and
low pressure departing over the Maritimes.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The extended forecast is warm and dry with high pressure
building in at the surface and aloft Friday through the weekend.
While high temperatures will be above normal due to plenty of
sunshine, dew points in the 50s will make it feel comfortable
and allow low temperatures to drop quickly to near normal each
night. The next threat of precipitation will hold off until just
after the forecast period ends Monday as an upper level trough
approaches the area form the west.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Variable conditions will occur across the region
this morning ranging from VFR to VLIFR with low clouds and fog.
The worst conditions are generally across Downeast and eastern
portions of the region, with the best conditions across
northwest areas. Conditions will improve to VFR levels through
the morning. Scattered showers/thunderstorms will then develop
this afternoon and persist tonight, with the better chances
across the north and mountains with lesser chances Downeast.
Some of the storms this afternoon into the evening could be
strong across northern areas with gusty winds, hail and heavy
rains possible. Variable conditions will occur this afternoon
into tonight with any showers or thunderstorms. Fog, most
extensive Downeast, is also possible again tonight.
SHORT TERM: Wednesday...IFR with low clouds to start, becoming
VFR. Isolated showers and thunderstorms are possible, mainly
during the afternoon. Light to modestly breezy WNW winds, except
SSW at KBHB.
Wednesday night to Thursday...VFR. A slight chance of IFR
Wednesday evening at KBHB with fog and low clouds. Modestly
breezy NW winds gusting to around 15 kts during the day.
Thursday night through Saturday night...VFR. Light to modestly
breezy north winds.
&&
.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels today through tonight. Visibilities will be reduced in
areas of fog today through tonight. An isolated
shower/thunderstorm is also possible tonight.
SHORT TERM: Winds and seas will remain below SCA criteria
through this weekend. Fog will reduce visibility through
Wednesday evening before gradually clearing out Thursday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ011-015-016-
031.
MARINE...None.
&&
Near Term...Norcross
Short Term...MStrauser
Long Term...MStrauser
Aviation...Norcross/MStrauser
Marine...Norcross/MStrauserHazardous weather outlook, Aug 11, 7:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
842 AM EDT Tue Aug 11 2020
MEZ001>006-010-032-121245-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Northern Washington-
842 AM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms will develop this afternoon and
persist tonight. Some of the storms this afternoon into the evening
could be strong with gusty winds, hail and heavy rains possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-121245-
Central Penobscot-Southern Piscataquis-
842 AM EDT Tue Aug 11 2020
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015-016-121245-
Southern Penobscot-Interior Hancock-
842 AM EDT Tue Aug 11 2020
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ017-121245-
Central Washington-
842 AM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-121245-
Coastal Hancock-Coastal Washington-
842 AM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-121245-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
842 AM EDT Tue Aug 11 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heat, Southern Penobscot
- When
- August 11, 11:00 AM EST to 5:30 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
Heat, Interior Hancock
- When
- August 11, 11:00 AM EST to 5:30 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
Heat, Central Washington
- When
- August 11, 11:00 AM EST to 5:30 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
Heat, Coastal Hancock
- When
- August 11, 11:00 AM EST to 5:30 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
Heat, Central Penobscot
- When
- August 11, 11:00 AM EST to 5:30 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
Heat, Southern Piscataquis
- When
- August 11, 11:00 AM EST to 5:30 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Temperatures ranging from the upper 80s to around 90...along with dewpoints from the upper 60s to lower 70s...combined to produce Heat Index readings in the mid to upper 90s.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914217, 914218, 914219, 914220, 914221, 914222.